Index Support Center Forums Treating Narcolepsy Cataplexy from Drug Interaction

  • This topic has 8 replies, 6 voices, and was last updated 3 years, 1 month ago by Jesse. This post has been viewed 479 times
Viewing 9 posts - 1 through 9 (of 9 total)
  • Author
    Posts
  • #2987
    Avatarsleepysailor
    Participant

    A few weeks ago I mixed up my meds and took Vyvanse 40m and Concerta 36mg at the same time. An hour later I had a small fight with my boyfriend and got a little emotion and it started happening, first in my face and then in my entire body, episodes lasting from 2 minutes to 10 on average, sometimes full body and sometimes partial. The longest being my legs fully paralyzed for 2 hours. Everyte it stopped for a second it would just start again even after I had really calmed down. I was taken by ambulance to the ER but obviously there was nothing they could do and ER docs know nothing about N or C. I regained full control after 5 hours.

    I have pretty bad drop C, without xyrem it’s like 15 a day but they never last more than 8 seconds or so. My doc said that this attack was caused by a drug interaction, at the time I was on vivactyl 40, concerta, Vyvanse, and xyrem 6g.

    Has anybody ever had an attack due to a drug interaction? I’m kind of confused by the concept.

    #2989
    AvatarNatdoc
    Participant

    sleepysailor
    How long have you been on this medication combination and did you recently add another medication?

    #2991
    TheRabbitKingTheRabbitKing
    Keymaster

    Tagging @Jesse, our resident pharmaceutical wizard.

    My current jam: Anathema - Springfield

    #3038
    AvatarJesse
    Participant

    I’m not completely sold on the drug interaction theory though I don’t have any access to my typical resources at home. I’ll do a bit of research tomorrow when I have some down time at work and see what I can come up with.

    #3041
    Sk8aplexySk8aplexy
    Participant

    ‘Status Cataplecticus’ is the term used for that. It’s basically C without a trigger and for prolonged periods of time. Sorry that you are dealing with such and hope it goes away sooner than later.

    #3048
    FerretFerret
    Moderator

    @sleepysailor
    I understand having “status cataplecticus” when a med that controls cataplexy is abruptly withdrawn as in cold turkey… but it usually takes at least a couple of days for that to happen and it lasts a long time unless the missing med is re-introduced. Been there, done that.
    A drug “interaction” causing cataplexy is an unknown for me… especially when you say the mixup with meds only occurred once.
    I gotta ask … are you sure it only happened once?… are you sure that no one is messing with your meds?

    #3050
    Avatarsleepysailor
    Participant

    Thank you all for your responses!

    Ferret, it has definite thinly happened once. I have drop C and very frequent partial C but I’ve never had an attack that lasted longer than 10sec. This attack was confusing. It began with me crying at my boyfriend and having slack jaw which transitioned to attacks lasting around 40 seconds slowing moving down my body from my eyes to my entire body. Sometimes the attack would cease after maybe 4 minutes and I would come out of it and shout to my boyfriend “please help I don’t know what’s happening!” Finally my mom came home and called an ambulance because the attacks wouldn’t stop. Eventually I was having transient attacks only in my face so I could sometimes talk but my body would be paralyzed. This went on for 5 hours. I’m newly diagnosed (age 20) but have had N since age 15 and only recently developed noticeable C within the last year… I just don’t get how this attack was a drug interaction, nobody touched my drugs but me and i wasn’t coming off or on a REM suppressant. The only medication change was the additional concerta to the vyvance.

    #3066
    FerretFerret
    Moderator

    Then, the argument with your boyfriend must have been a doozy. Arguments, especially really emotional ones, are the one thing that I hated cataplexy for. Really hard to get your point across when you’ve become a puddle of mush and the person you’re angry with is trying to help you.
    Your fighting and not understanding what was happening probably escalated the episode enormously. Your boyfriend not moving in to hold you and comfort you also escalated the episode. All very negative things to happen during an episode. Now, you know and you will be better prepared if it happens again.
    You are still on a learning curve having only one year of cataplexy under your belt and you’ve yet to discover all the potential triggers that are unique to you.
    Your future significant other, whoever he turns out to be, will be just as in tune with your triggers as you are and will move immediately to your side to protect you. Sometimes a simple hand on the arm will initiate what I call “cataplectus interuptus” and stop the attack in its tracks.
    You must relax and let it happen and do not fight the inevitable. Then it will be over more quickly and you can pick yourself up off the floor and carry on.
    Cataplexy is not new to me since I first started experiencing it in ’83 with the dippy knees and by ’86 was having full fall down C. I was 35 at the time. In other words, I’ve got lots and lots of experience.
    Hang in there kiddo!

    #3085
    AvatarJesse
    Participant

    I looked through my resources and also used an interaction report amd nothing indicated that it could cause any cataplexy.

    Looking through them, the closest thing is probably serotonin syndrome but its not very likely since you are only on a tricyclic and Concerta/Vyvanse are very mildly serotonergic. I doubt that it was medication induced but more likely stress induced.

Viewing 9 posts - 1 through 9 (of 9 total)
  • You must be logged in to reply to this topic.